Persistent Accutane (Isotretinoin) Side Effects
The Post-Accutane Syndrome (PAS) is a term for a syndrome composed of Accutane side effects which typically develop and persist after taking the readily prescribed anti-acne medication Accutane (isotretinoin). Symptoms are variably distributed from person to person, and vary widely in severity, but can often be extreme and devastating. Persistent Accutane side effects can include the permanent disappearance of libido, erectile dysfunction, genital damage, and many severe cognitive complaints including depression, memory problems, difficulty concentrating from one moment to the next and the total loss of positive emotions.
The Post Accutane Syndrome has a life-altering impact on victims and their loved ones, too often leading to the inability to work, the loss of relationships, and suicide. The mechanism(s) of the Post-Accutane Syndrome are currently unclear, and the predispositions that cause a subset of people to develop persistent severe health problems following use of isotretinoin are unknown.
Post-Accutane Syndrome Symptoms
The clinical presentation of symptoms closely mirror those of patients suffering persistent health problems following use of the 5alpha reductase inhibitor finasteride (Propecia, Proscar, generics), currently termed Post-Finasteride syndrome (PFS). These can be viewed on our page detailing the syndrome. There is also a notable overlap with patients suffering from Post-SSRI sexual dysfunction (PSSD), also known as the Post-Antidepressant Syndrome.
The symptoms continue indefinitely after ceasing the medication and often do not improve with time. Similar to the Post-Finasteride Syndrome, the health problems caused by the Post-Accutane Syndrome have a counter-intuitive clinical presentation given the condition’s persistence and even worsening after the causal medication has left the patient’s system.
This atypical presentation of Accutane induced side effects and the broad spectrum of treatment-resistant and often permanent health problems caused by exposure to isotretinoin have resulted in sufferers facing great difficulty in obtaining support, often failing to secure vital recognition from medical professionals as to the cause of their condition.
The effects of these persistent Accutane side effects radically alter the course of patients’ lives. Often people cannot work, are forced to break up with romantic or sexual partners. With the loss of physical, sexual and mental health, sufferers too often face a lifetime of deep misery, and several incidences of suicide are attributed to the medication.
Growing Research Base
There are more and more studies taking place into the Post Accutane Syndrome. Here is a sample of published papers:
- Enduring sexual dysfunction after treatment with antidepressants, 5α-reductase inhibitors isotretinoin: 300 cases
- Erectile Dysfunction During Isotretinoin Therapy
- Memory disorders associated with consumption of isotretinoin
- Severe generalised rhabdomyolysis with fatal outcome associated with isotretinoin
- One hundred and twenty cases of enduring sexual dysfunction following treatment
Like those suffering from the Post-Finasteride Syndrome, the victims of the Post-Accutane Syndrome are left without treatment options and without diagnosis. There is a critical need for primary research into the condition to both adequately inform the consumer and treat this devastating syndrome.
Media attention is growing on this profound and unusual medical condition. Leading newspapers and websites are paying attention, covering incidences of Accutane’s lasting side effects. Just a few examples:
- Cosmo Magazine: “Miracle” Pill Thousands of Women are Prescribed for Acne is Having Devastating Effects on their Sex Lives
- BBC: Dying for Clear Skin
- Daily Mail: Roaccutane Side Effects – Warning from father of Jesse Jones
- ITV: Teen blames acne drug for severe depression
The effects are rippling out:
- British politicians are discussing Accutane’s sexual dysfunction side effects at the highest levels, calling for deeper research
- The European Medicines Association has recently mandated a label change to warn of the libido loss side effect
- The UK government has imposed a warning of erectile dysfunction and libido loss on Accutane packaging
There is growing global momentum on this problem, and searches via search engines such as google for terms such as Accutane erectile dysfunction are increasing. However, this is not nearly enough, and consumers are left inadequately informed by medical professionals while patients are without support. The condition sufferers are left in, as well as the inadequate scientific and medical understanding of the problem, is simply unacceptable.
Courses of Action
If you or a loved one are suffering from this condition, you may be wondering what you can do. An important thing you can do is donate to the Post-Finasteride Syndrome Foundation. The PFS Foundation is directly funding research into the Post-Finasteride Syndrome. Given the remarkable clinical presentations between the Post-Finasteride Syndrome and the Post-Accutane Syndrome, and the mechanistic similarity of the drugs in terms of inhibition of the 5AR enzyme, research into PFS will likely yield critical insights into the Post-Accutane Syndrome.
Without the molecular data generated by primary research such as is organized by the Post-Finasteride Syndrome Foundation, we will not uncover the basic biological drivers of these conditions.
Besides donating, please consider signing up to our forum. Even sharing your story provides useful information. All men and woman suffering from the Post-Accutane Syndrome and persistent Accutane side effects are welcome to join the propeciahelp.com forum. We also have a live Community campaigns group which aims to co-ordinate community-based action right now. We welcome you to join us and help us tackle our problem together.